Alert archive / Tennessee / Severe Thunderstorm Warnings in 2011
Severe Thunderstorm Warning 378, NWS Morristown, TN
NWS Morristown, TN issued this severe thunderstorm warning at Aug 14, 2011, 1:48 PM EDT for Claiborne County, Hancock County, Tennessee; Lee County, Virginia. It was in force for 40 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 14, 2011, 1:48 PM EDT (17:48 UTC)
- Expired
- Aug 14, 2011, 2:28 PM EDT
- In force
- 40 min
- Issued by
- NWS Morristown, TN
- Area
- Storm-based polygon
Counties Claiborne County, TN, Hancock County, TN, Lee County, VA
The radar
The Knoxville radar (KMRX), 47 km from the middle of the area, began a volume at 17:51 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Nashville Metro, TN (KBNA), launched 12:00Z, 5.8 hours before the alert went out and 301 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1918 J/kg
- Mixed-layer CIN
- -9 J/kg
- Mixed-layer LCL
- 549 m above ground
- 0-6 km bulk shear
- 37 kt
- 0-1 km storm-relative helicity
- 42 m²/s²
- 0-3 km storm-relative helicity
- 72 m²/s²
- Significant tornado parameter
- 0.4
- Supercell composite
- 2.0
The text
As transmitted, in the capitals the NWS used until 2016.
086 WUUS54 KMRX 141748 SVRMRX TNC025-067-VAC105-141845- /O.NEW.KMRX.SV.W.0378.110814T1748Z-110814T1845Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE MORRISTOWN TN 148 PM EDT SUN AUG 14 2011 THE NATIONAL WEATHER SERVICE IN MORRISTOWN HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... CLAIBORNE COUNTY IN EAST TENNESSEE... HANCOCK COUNTY IN EAST TENNESSEE... LEE COUNTY IN SOUTHWEST VIRGINIA... * UNTIL 245 PM EDT * AT 147 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 6 MILES EAST OF HARROGATE-SHAWANEE...OR 11 MILES EAST OF MIDDLESBORO...AND MOVING EAST AT 25 MPH. * LOCATIONS IN THE WARNING INCLUDE... SNEEDVILLE...EWING...HOWARD QUARTER AND EVANSTON. PRECAUTIONARY/PREPAREDNESS ACTIONS... THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER... PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS. && LAT...LON 3667 8300 3640 8327 3651 8365 3667 8349 TIME...MOT...LOC 1749Z 281DEG 22KT 3658 8351 $$ DGS
2 follow-up statements
384 WWUS54 KMRX 141804 SVSMRX SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE MORRISTOWN TN 204 PM EDT SUN AUG 14 2011 TNC025-067-VAC105-141845- /O.CON.KMRX.SV.W.0378.000000T0000Z-110814T1845Z/ CLAIBORNE TN-HANCOCK TN-LEE VA- 204 PM EDT SUN AUG 14 2011 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 245 PM EDT FOR LEE...HANCOCK AND CLAIBORNE COUNTIES... AT 200 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR EWING...OR 13 MILES WEST OF SNEEDVILLE...MOVING EAST AT 20 MPH. LOCATIONS IN THE WARNING INCLUDE... SNEEDVILLE...HOWARD QUARTER AND EVANSTON. PRECAUTIONARY/PREPAREDNESS ACTIONS... IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY! LIGHTNING IS ONE OF NATURES PRIMARY KILLERS ASSOCIATED WITH THUNDERSTORMS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. && LAT...LON 3667 8300 3640 8327 3651 8365 3667 8349 TIME...MOT...LOC 1804Z 286DEG 16KT 3656 8343 $$ DGS
172 WWUS54 KMRX 141828 SVSMRX SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE MORRISTOWN TN 228 PM EDT SUN AUG 14 2011 TNC025-067-VAC105-141839- /O.CAN.KMRX.SV.W.0378.000000T0000Z-110814T1845Z/ CLAIBORNE TN-HANCOCK TN-LEE VA- 228 PM EDT SUN AUG 14 2011 ...THE SEVERE THUNDERSTORM WARNING FOR LEE...HANCOCK AND CLAIBORNE COUNTIES IS CANCELLED... THE STORMS THAT PROMPTED THE WARNING HAVE WEAKENED BELOW SEVERE LEVELS. THEREFORE...THE WARNING HAS BEEN CANCELLED. LAT...LON 3667 8300 3640 8327 3651 8365 3667 8349 TIME...MOT...LOC 1829Z 286DEG 16KT 3653 8330 $$ DGS
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Morristown, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 14, 1:19 PM EDT, 29 minutes earlier.
Area forecast discussion, Aug 14, 1:19 PM EDT, 29 minutes before
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE MORRISTOWN TN 119 PM EDT SUN AUG 14 2011 .AVIATION... SCATTERED SHOWERS AND THUNDERSTORMS MAY AFFECT THE TAF SITES IN THE NEXT FEW HOURS...WITH TYS AND TRI BEING THE MOST LIKELY LOCATIONS. WILL MENTION VCTS AT ALL SITES WITH A TEMPO FOR TS WITH MVFR CONDITIONS AT TYS AND TRI. AFTER A PERIOD OF SCATTERED CLOUDS IN THE EVENING...EXPECT MVFR CEILINGS TO RETURN OVERNIGHT AT TRI AND TYS AS A COLD FRONT PUSHES THROUGH THE AREA. MVFR CEILINGS AND NW WINDS AROUND 10 KTS WILL CONTINUE BEHIND THE FRONT THROUGH MOST OF MONDAY MORNING...BEFORE SOME CLEARING BEGINS BY NOON. && .MRX WATCHES/WARNINGS/ADVISORIES... NC...NONE. TN...NONE. VA...NONE. && DGS
Hazardous weather outlook, Aug 14, 3:44 AM EDT, 10 hours 4 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MORRISTOWN TN 344 AM EDT SUN AUG 14 2011 NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002- 005-006-008-150900- CHEROKEE-CLAY-SCOTT TN-CAMPBELL-CLAIBORNE-HANCOCK-HAWKINS- SULLIVAN-JOHNSON-MORGAN-ANDERSON-UNION-GRAINGER-HAMBLEN- NORTHWEST COCKE-COCKE SMOKY MOUNTAINS-NORTHWEST GREENE- SOUTHEAST GREENE-WASHINGTON TN-UNICOI-NORTHWEST CARTER- SOUTHEAST CARTER-ROANE-LOUDON-KNOX-JEFFERSON-NW BLOUNT- BLOUNT SMOKY MOUNTAINS-NORTH SEVIER-SEVIER SMOKY MOUNTAINS- SEQUATCHIE-BLEDSOE-RHEA-MEIGS-MCMINN-NORTHWEST MONROE- SOUTHEAST MONROE-MARION-HAMILTON-BRADLEY-WEST POLK-EAST POLK-LEE- WISE-SCOTT-RUSSELL-WASHINGTON- 344 AM EDT SUN AUG 14 2011 /244 AM CDT SUN AUG 14 2011/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST NORTH CAROLINA...EAST TENNESSEE AND SOUTHWEST VIRGINIA. .DAY ONE...TODAY AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED.
In the hours before
Special weather statement, Aug 14, 1:04 PM EDT, 44 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MORRISTOWN TN 104 PM EDT SUN AUG 14 2011 TNZ036>038-069-141745- ANDERSON TN-GRAINGER TN-KNOX TN-UNION TN- 104 PM EDT SUN AUG 14 2011 ...SIGNIFICANT WEATHER ADVISORY FOR KNOX...EXTREME WESTERN GRAINGER...EXTREME EASTERN ANDERSON AND UNION COUNTIES UNTIL 145 PM EDT... AT 102 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 10 MILES SOUTHWEST OF MAYNARDVILLE...MOVING SOUTHEAST AT 15 MPH. SMALL HAIL AND WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS STORM. LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...PAULETTE...HALLS... MALONEYVILLE...MASCOT AND BLAINE. IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A STURDY BUILDING. DGS
Special weather statement, Aug 14, 1:45 PM EDT, 3 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MORRISTOWN TN 145 PM EDT SUN AUG 14 2011 TNZ085>087-141830- MCMINN TN-NORTHWEST MONROE TN-SOUTHEAST MONROE TN- 145 PM EDT SUN AUG 14 2011 ...SIGNIFICANT WEATHER ADVISORY FOR MONROE AND MCMINN COUNTIES UNTIL 230 PM EDT... AT 142 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 6 MILES NORTH OF ETOWAH...OR 7 MILES EAST OF ATHENS...MOVING SOUTHEAST AT 25 MPH. SMALL HAIL AND WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM. LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...MOUNT VERNON...BULLET CREEK...TELLICO PLAINS AND COKER CREEK. IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A STURDY BUILDING. DGSD
The office that day
Everything else NWS Morristown, TN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 14, 1:12 PM EDT | Severe Thunderstorm Warning | MRX | Knox, Union | 48 min |
| Aug 14, 2:49 PM EDT | Severe Thunderstorm Warning | MRX | Jefferson, Knox, Sevier | 41 min |
| Aug 14, 4:44 PM EDT | Severe Thunderstorm Warning | MRX | Johnson | 46 min |
Nearby
Severe Thunderstorm Warnings in Tennessee, 2011Severe Thunderstorm Warnings in Virginia, 2011Every severe thunderstorm warning in 2011
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.